Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

August 3, 2018Los Alamos County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 3, 2018, 2:12 PM MDT for Los Alamos County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 2:12 PM MDT (20:12 UTC)
Expired
Aug 3, 2018, 2:45 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM

County Los Alamos County, NM

The radar

The Albuquerque radar (KABX), 94 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS85 KABQ 032012
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
212 PM MDT FRI AUG 3 2018
 
NMZ511-517-518-032045-
Lower Chama River Valley-Santa Fe Metro Area-Jemez Mountains-
212 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
White Rock, or 9 miles southeast of Los Alamos, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Rock, Pojoaque, Bandelier National Monument, Cuyamungue, 
Chupadero and San Ildefonso Pueblo.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3578 10627 3588 10624 3588 10591 3562 10599
TIME...MOT...LOC 2012Z 283DEG 12KT 3580 10619 

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:54 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 11:54 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1154 AM MDT Fri Aug 3 2018

.AVIATION...
18Z TAF CYCLE
An upper level trough currently crossing CO and northern NM should
result in a relatively early crop of showers and thunderstorms.
Given the upper level dynamics and abundant moisture in place, look
for clusters and lines of storms to form and move toward the east or
southeast at speeds around 10 to 20 kt this afternoon, then 15 to 25
kt this evening. There will be notable clearing in the wake of this
convection as drier air advects into the state from the northwest
behind the exiting trough. Most of the activity should exit east of
northern and central NM by midnight. Storms will be more isolated on
Saturday due to the drier air, plus the subtropical ridge will move
overhead.

44

&&

.PREV DISCUSSION...1127 AM MDT Fri Aug 3 2018...
.UPDATE...
Steered the forecast for today and tonight closer to the NAM and HREF
solutions, as they seem to be latching on to the upper level short
waves moving into Colorado and New Mexico. Have added a locally heavy
rainfall threat and some strong to severe potential in the east
central to northeastern plains. Heavy downpours are expected amidst
widespread PWATs of 1.0 to 1.4 inches, and while steering flow
appears to be fairly strong at about 10 to 15 knot to the southeast,
wet antecedent soil conditions could lead to some flash flooding in a
few areas. New zone forecast package is already out.

52

&&

.PREV DISCUSSION...323 AM MDT Fri Aug 3 2018...
.SYNOPSIS...
A disturbance will move across Colorado and northern New Mexico
today, leading to an uptrend in thunderstorm coverage with a few
strong storms likely across northeast portions of the state. High
pressure will strengthen over the state this weekend into Monday
and lead to a warming trend and a downtrend in thunderstorm
coverage. High pressure will then relocate from New Mexico to over
the Great Basin and allow for an uptrend in daily rounds of storms
going into the end of next week.

&&

.DISCUSSION...
A shortwave trough, currently over Nevada, will continue east today
around the upper high circulation across Colorado and northern New
Mexico and bring added forcing for an uptick in thunderstorm
coverage. A few stronger storms are likely across the northeast
plains late afternoon/early evening where more favorable shear
profiles will reside. Otherwise, storms will be moving faster than
yesterday, but locally heavy rainfall is still possible in an area
extending northeast from the south central mountains to the northeast
highlands/plains.

The upper level high will shift east into New Mexico behind the
exiting shortwave trough and strengthen through the weekend and into
Monday, leading to a warming trend and a downtick in thunderstorm
coverage. A backdoor cold front will slide into the northeast Monday
and lead to an uptick in thunderstorms there. Rain chances will then
trend up Tuesday through the remainder of the work-week as the upper
level high relocates from New Mexico to the Great Basin, allowing
moisture to work west across the state. A N-NE flow regime will
prevail from Wednesday through Friday which should favor both the
Albuquerque and Santa Fe Metros for more rain.

11

&&

.FIRE WEATHER...
A potent shortwave will cross southern CO and far northern NM this
afternoon and evening. Abundant low level moisture interacting with
the shortwave will produce scattered to low-end numerous showers
and thunderstorms across most of the region this afternoon through
late tonight. Storm motion to the southeast and east will be 20 to
30 mph. Even though storms will be moving quickly, the high water
content in the atmosphere will crate the potential for flash
flooding with the greatest likelihood across burn scar areas.

Slightly drier air behind the shortwave and increasing high pressure
aloft will bring a decrease in thunderstorm coverage on Saturday and
Sunday. This will result in isolated to low-end scattered
thunderstorm activity, mainly in the higher terrain both days. High
temperatures Saturday and Sunday will range from 2 to 8 degrees
above normal.

As the upper high moves westward over western NM and AZ Monday, a
backdoor cold front will push across the eastern plains and central
NM late in the day into the evening. Moisture will rebound strongly
behind the cold front, and scattered showers and thunderstorms are
expected to develop across eastern and central NM Monday afternoon
and evening. Isolated to low-end scattered activity will develop
across western NM Monday evening.

The upper high will drift westward over AZ by mid week and
northwestward across NV during the latter part of the week. Near to
above average monsoonal moisture will remain in place across NM
Tuesday through Friday with daily rounds of showers and
thunderstorms.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 3, 4:53 AM MDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
453 AM MDT Fri Aug 3 2018

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
453 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today into the
overnight. Rainfall could become locally heavy. This may lead to
localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph, mainly across eastern New Mexico.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected this weekend, mainly
over the mountains. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 3, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
212 PM MDT FRI AUG 3 2018

NMZ511-517-518-032045-
Lower Chama River Valley-Santa Fe Metro Area-Jemez Mountains-
212 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
White Rock, or 9 miles southeast of Los Alamos, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Rock, Pojoaque, Bandelier National Monument, Cuyamungue,
Chupadero and San Ildefonso Pueblo.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3578 10627 3588 10624 3588 10591 3562 10599
TIME...MOT...LOC 2012Z 283DEG 12KT 3580 10619

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:03 PM MDTAreal Flood AdvisoryABQSandoval117 min
Aug 2, 6:05 PM MDTSpecial Weather StatementABQTaos25 min
Aug 2, 6:08 PM MDTSpecial Weather StatementABQMora37 min
Aug 2, 6:15 PM MDTAreal Flood AdvisoryABQColfax, Mora2 hr
Aug 2, 6:22 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe113 min
Aug 2, 7:22 PM MDTAreal Flood AdvisoryABQSandoval113 min
Aug 2, 8:00 PM MDTSpecial Weather StatementABQBernalillo30 min
Aug 2, 8:14 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Aug 2, 8:22 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Aug 2, 8:27 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Aug 2, 8:46 PM MDTAreal Flood AdvisoryABQColfax119 min
Aug 2, 9:46 PM MDTSpecial Weather StatementABQLincoln29 min
Aug 2, 9:56 PM MDTSpecial Weather StatementABQ34 min
Aug 2, 10:13 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance2 hr
Aug 3, 2:02 PM MDTAreal Flood AdvisoryABQLos Alamos, Santa Fe118 min
Aug 3, 2:31 PM MDTAreal Flood AdvisoryABQSanta Fe119 min
Aug 3, 2:42 PM MDTAreal Flood AdvisoryABQBernalillo93 min
Aug 3, 2:58 PM MDTAreal Flood AdvisoryABQTaos2 hr
Aug 3, 3:27 PM MDTAreal Flood AdvisoryABQValencia93 min
Aug 3, 3:54 PM MDTSpecial Weather StatementABQSan Miguel36 min
Aug 3, 4:38 PM MDTSpecial Weather StatementABQCurry37 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.